MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW HEMODIALYSIS SET: 2-LUMEN 14 FR X 15 CM; CATHETER HEMODIALYTSIS NON IMP

ARROW INTERNATIONAL LLC ARROW HEMODIALYSIS SET: 2-LUMEN 14 FR X 15 CM; CATHETER HEMODIALYTSIS NON IMP
Model Number IPN921104
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Codes Air Embolism (1697); Bradycardia (1751); Low Blood Pressure/ Hypotension (1914); Hypoxia (1918)
Date of Event 08/01/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
Complaint from hospital reports: "in response to emergency alarm being triggered in bed space.Attended to find patient unresponsive, hypoxic, and bradycardic and hypotensive.Had recently been disconnected from hemofiltration machine, likely air emboli." the bedside nurse reported "she had clamped both access and return line when she was required to discontinue filtration treatment due to a water insufficiency.She then attended to the machine, on return to the patient she found him gasping and unresponsive.She noted that blood was coming out of the blue return line and it was no longer clamped.She immediately re-clamped it and alerted the emergency call bell." it was reported the patient was positioned head down, given meter aminol bolus doses and fluid bolus.Patient was intubated, ventilated with 100% o2, had cardiovascular instability, was severely hypotensive, and given adrenaline 1mg bolus doses."cvc line sited for additional medications.Sedation commenced.Stability achieved".A bedside echo showed global poor contraction and bradycardia at 40 bpm, no rv dilation or strain, and echo bubbles in rv and ra (no central fluid running at the time).It was reported the patient was deceased.Additional information received 19sep2023: the patient died on (b)(6) 2023.The patient's cause of death "has been referred to the coroner" and "current notification of multi-organ failure, bleed following coeliac angiogram and recombinant tissue plasminogen activators, hepatic ischemia, liver transplant, air entrainment via vascath, hepatocellular carcinoma, alcohol related liver disease/fatty liver disease, diabetes".The air embolism occurred on (b)(6) 2023 and was detected immediately by patient's significant deterioration.Bubbles were seen in the right ventricle and right atrium on echocardiogram.The hospital reported "this patient has suffered an air embolus from entrainment of air through his central venous line which was a dual lumen vascath.The temporal relationship associated with the symptoms, as well as the objective echocardiography images that shows their was air within the right side of the heart.Based on the information we have this seems to be related to the failure of the clamp and also a bung not being placed at the end of the line.The patient ultimately died from hepatic ischemia due to complications from his liver transplant.This was not related to the air embolus directly.However there is no doubt that the failure of the clamp and a bung not being placed caused an air embolus that led to cardiac arrest.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Complaint verification testing could not be performed as it was reported that the sample is not available for return.The customer did not provide a lot number; therefore, a device history record review was performed based upon two potential lot numbers taken from the sales history data of the customer.No relevant findings were identified.The instructions for use (ifu) provided with this kit warns the user, "pinch clamp(s) are provided on extension lines to occlude flow through each lumen during line and luer-lock connector changes.Warning: do not leave open needles or uncapped, unclamped catheters in central venous puncture site.Air embolism can occur if air is allowed to enter a central venous access device or vein." without the device to evaluate the complaint could not be confirmed and the probable cause could not be determined from the available information.Teleflex will continue to monitor and trend for reports of this nature.

Brand Name
ARROW HEMODIALYSIS SET: 2-LUMEN 14 FR X 15 CM
Common Device Name
CATHETER HEMODIALYTSIS NON IMP
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL CR, A.S.
jamska 2359/47
zdar nad sazavou 591 0 1
EZ   591 01
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17842154
Report Number3006425876-2023-00918
Device Sequence Number7173318
Product Code MPB
UDI-Device Identifier00801902100191
UDI-Public00801902100191
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN921104
Device Catalogue NumberCS-22142-F
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer10/17/2023
Initial Report FDA Received Date09/29/2023
Supplement Report FDA Received Date10/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED.; NOT REPORTED.
Outcome Attributed to Adverse Event Required Intervention; Death; Life Threatening;
Patient Age61 YR
Patient SexMale
Patient Weight104 KG